Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 25, NWS Des Moines, IA

April 14, 20125 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 14, 2012, 8:56 PM CDT for 5 counties in Iowa. It was in force for 49 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 14, 2012, 8:56 PM CDT (01:56 UTC)
Expired
Apr 14, 2012, 9:45 PM CDT
In force
49 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Lucas County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Wapello County, IA

The radar

The Des Moines radar (KDMX), 107 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 9:00 PM CDTHAIL 2.54 Sw Eddyville, IA
Apr 14, 9:02 PM CDTHAIL 15 Nw Albia, IAQUARTER SIZE HAIL
Apr 14, 9:05 PM CDTHAIL 1.5Eddyville, IA
Apr 14, 9:07 PM CDTHAIL 12 Nw Oskaloosa, IAQUARTER SIZE HAIL AND EST. 60 TO 70 MPH WIND GUSTS.
Apr 14, 9:07 PM CDTHAIL 1.751 Nw Eddyville, IAGOLFBALL SIZE HAIL
Apr 14, 9:10 PM CDTHAIL 0.751 Wnw Oskaloosa, IASTRONG WINDS REPORTED...NO ESTIMATE ON SPEED.
Apr 14, 9:15 PM CDTTSTM WND GST 60Sw Oskaloosa, IAEST. WIND GUST TO 60 MPH. PEA SIZE HAIL ALSO REPORTED.
Apr 14, 9:22 PM CDTTSTM WND GST 97Se Oskaloosa Airport, IAMEASURED BY AWOS SITE AT THE AIRPORT. TIME ESTIMATED FROM RADAR.
Apr 14, 9:23 PM CDTTORNADO1 N Oskaloosa Airport, IATHE TORNADO WAS DETERMINED TO BE AN EF1 TORNADO WITH A BROAD AND INTENSE REAR FLANK DOWNDRAFT SOUTH OF THE TRACK. THANK YOU MAHASKA COUNTY EMERGENCY MANAGEMENT FOR THE PICTURES AND COMMENTS
Apr 14, 9:40 PM CDTHAIL 0.886 Ese Ottumwa Airport, IANICKEL SIZE HAIL AND HEAVY RAIN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 5:00 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2012-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2012-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
300 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
726 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

867 
WUUS53 KDMX 150156
SVRDMX
IAC117-123-125-135-179-150245-
/O.NEW.KDMX.SV.W.0025.120415T0156Z-120415T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
856 PM CDT SAT APR 14 2012

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LUCAS COUNTY IN SOUTH CENTRAL IOWA...
  MAHASKA COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHEASTERN MARION COUNTY IN SOUTH CENTRAL IOWA...
  MONROE COUNTY IN SOUTH CENTRAL IOWA...
  WAPELLO COUNTY IN SOUTHEAST IOWA...

* UNTIL 945 PM CDT

* AT 850 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING PONG BALL
  SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEW SHARON TO 8
  MILES NORTHWEST OF ALBIA TO 10 MILES SOUTHEAST OF CHARITON...AND   
  MOVING EAST AT 40 MPH. THIS STORM HAS HAD A HISTORY OF STRONG      
  WINDS...PRODUCING A WIND GUST TO 63 MPH IN BUSSEY.

* LOCATIONS IMPACTED INCLUDE...
  OSKALOOSA...OTTUMWA...NEW SHARON...ALBIA...ELDON...BEACON...
  UNIVERSITY PARK...BARNES CITY...EDDYVILLE...KEOMAH VILLAGE...ROSE
  HILL...OSKALOOSA AIRPORT...KIRKVILLE...CHILLICOTHE...FREMONT...
  BLAKESBURG...OTTUMWA AIRPORT AND AGENCY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IMMEDIATELY GO TO A BASEMENT OR SMALL
INTERIOR ROOM. COVER YOURSELF. EVACUATE MOBILE HOMES...AND SEEK
SHELTER IN A REINFORCED BUILDING. LARGE WIND BLOWN HAIL...AND
WIDESPREAD DESTRUCTIVE WINDS...CAN CAUSE EXTENSIVE DAMAGE AND SERIOUS
INJURY JUST LIKE A TORNADO.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. IF A
TORNADO IS SPOTTED...IMMEDIATELY MOVE TO THE BASEMENT OR SMALL
INTERIOR ROOM OF A REINFORCED BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.

&&

LAT...LON 4090 9330 4118 9300 4151 9278 4151 9240
      4117 9240 4116 9217 4090 9217
TIME...MOT...LOC 0155Z 282DEG 33KT 4147 9265 4111 9285
          4093 9310
WIND...HAIL 70MPH 1.50IN

$$

LEE
3 follow-up statements
910 
WWUS53 KDMX 150208
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
908 PM CDT SAT APR 14 2012

IAC117-125-150216-
/O.CAN.KDMX.SV.W.0025.000000T0000Z-120415T0245Z/
MARION IA-LUCAS IA-
908 PM CDT SAT APR 14 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LUCAS AND
SOUTHEASTERN MARION COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA.

LAT...LON 4090 9310 4116 9290 4116 9287 4120 9287
      4151 9263 4151 9240 4117 9240 4116 9217
      4090 9217
TIME...MOT...LOC 0206Z 282DEG 33KT 4145 9252 4109 9272
          4091 9297

$$

IAC123-135-179-150245-
/O.CON.KDMX.SV.W.0025.000000T0000Z-120415T0245Z/
WAPELLO IA-MONROE IA-MAHASKA IA-
908 PM CDT SAT APR 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MAHASKA...
MONROE AND WAPELLO COUNTIES UNTIL 945 PM CDT...

AT 904 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE 
TRACKING A LINE OF SEVERE THUNDERSTORMS PRODUCING PING PONG BALL 
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES EAST OF NEW SHARON 
TO 6 MILES NORTHEAST OF ALBIA TO 13 MILES SOUTHWEST OF 
ALBIA...MOVING EAST AT 40 MPH. THIS STORM HAS HAD A HISTORY OF 
PRODUCING QUARTER INCH HAIL NEAR HITEMAN.  IN ADDITION...THIS STORM 
PRODUCED STRUCTURAL DAMAGE TO A HOME AND A GARAGE 5 MILES SOUTH OF 
KNOXVILLE.

LOCATIONS IMPACTED INCLUDE...
  OTTUMWA...ELDON...BARNES CITY...EDDYVILLE...KEOMAH VILLAGE...ROSE
  HILL...OSKALOOSA AIRPORT...KIRKVILLE...CHILLICOTHE...FREMONT...
  BLAKESBURG...OTTUMWA AIRPORT AND AGENCY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GO TO A BASEMENT OR SMALL INTERIOR ROOM. COVER YOURSELF. EVACUATE
MOBILE HOMES...AND SEEK SHELTER IN A REINFORCED BUILDING. LARGE WIND
BLOWN HAIL...AND WIDESPREAD DESTRUCTIVE WINDS CAN CAUSE EXTENSIVE
DAMAGE AND SERIOUS INJURY JUST LIKE A TORNADO.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... IMMEDIATELY MOVE TO THE BASEMENT OR SMALL INTERIOR ROOM
OF A REINFORCED BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.

&&

LAT...LON 4090 9310 4116 9290 4116 9287 4120 9287
      4151 9263 4151 9240 4117 9240 4116 9217
      4090 9217
TIME...MOT...LOC 0206Z 282DEG 33KT 4145 9252 4109 9272
          4091 9297
WIND...HAIL 70MPH 1.50IN

$$

LEE
996 
WWUS53 KDMX 150219
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
919 PM CDT SAT APR 14 2012

IAC123-135-179-150245-
/O.CON.KDMX.SV.W.0025.000000T0000Z-120415T0245Z/
WAPELLO IA-MONROE IA-MAHASKA IA-
919 PM CDT SAT APR 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
MAHASKA...EASTERN MONROE AND WAPELLO COUNTIES UNTIL 945 PM CDT...

AT 913 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE 
TRACKING A LINE OF SEVERE THUNDERSTORMS PRODUCING LARGE DESTRUCTIVE 
HAIL UP TO TENNIS BALL SIZE...AND DESTRUCTIVE WINDS IN EXCESS OF 70 
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM WHAT 
CHEER TO 9 MILES EAST OF ALBIA TO 10 MILES SOUTHWEST OF 
ALBIA...MOVING EAST AT 40 MPH. THIS STORM HAS HAD A HISTORY OF 
PRODUCING TENNIS BALL SIZE HAIL 4 MILES SOUTHWEST OF EDDYVILLE.  IN 
ADDITION...THIS STORM HAS PRODUCED WIND GUSTS IN EXCESS OF 60 MPH IN 
OSKALOOSA.  

LOCATIONS IMPACTED INCLUDE...
  OTTUMWA...ELDON...KIRKVILLE...CHILLICOTHE...FREMONT...BLAKESBURG...
  OTTUMWA AIRPORT AND AGENCY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GO TO A BASEMENT OR SMALL INTERIOR ROOM. COVER YOURSELF. EVACUATE
MOBILE HOMES...AND SEEK SHELTER IN A REINFORCED BUILDING. LARGE WIND
BLOWN HAIL...AND WIDESPREAD DESTRUCTIVE WINDS CAN CAUSE EXTENSIVE
DAMAGE AND SERIOUS INJURY JUST LIKE A TORNADO.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... IMMEDIATELY MOVE TO THE BASEMENT OR SMALL INTERIOR ROOM
OF A REINFORCED BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.

&&

LAT...LON 4093 9288 4112 9281 4119 9270 4138 9267
      4151 9251 4151 9240 4117 9240 4116 9217
      4090 9217
TIME...MOT...LOC 0217Z 282DEG 33KT 4143 9239 4107 9259
          4089 9284
WIND...HAIL 70MPH 2.50IN

$$

LEE
792 
WWUS53 KDMX 150237
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
937 PM CDT SAT APR 14 2012

IAC135-150247-
/O.CAN.KDMX.SV.W.0025.000000T0000Z-120415T0245Z/
MONROE IA-
937 PM CDT SAT APR 14 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MONROE COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA.

LAT...LON 4099 9264 4114 9264 4133 9240 4117 9240
      4116 9217 4090 9217
TIME...MOT...LOC 0237Z 282DEG 33KT 4139 9215 4103 9235
          4085 9260

$$

IAC123-179-150245-
/O.CON.KDMX.SV.W.0025.000000T0000Z-120415T0245Z/
WAPELLO IA-MAHASKA IA-
937 PM CDT SAT APR 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
MAHASKA AND WAPELLO COUNTIES UNTIL 945 PM CDT...

AT 933 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM KESWICK TO OTTUMWA TO 14 MILES
SOUTHEAST OF ALBIA...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  ELDON AND AGENCY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GO TO A BASEMENT OR SMALL INTERIOR ROOM. COVER YOURSELF. EVACUATE
MOBILE HOMES...AND SEEK SHELTER IN A REINFORCED BUILDING. LARGE WIND
BLOWN HAIL...AND WIDESPREAD DESTRUCTIVE WINDS CAN CAUSE EXTENSIVE
DAMAGE AND SERIOUS INJURY JUST LIKE A TORNADO.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... IMMEDIATELY MOVE TO THE BASEMENT OR SMALL INTERIOR ROOM
OF A REINFORCED BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.

&&

LAT...LON 4099 9264 4114 9264 4133 9240 4117 9240
      4116 9217 4090 9217
TIME...MOT...LOC 0237Z 282DEG 33KT 4139 9215 4103 9235
          4085 9260
WIND...HAIL 70MPH 1.75IN

$$

LEE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 5:51 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Apr 14, 5:51 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
551 PM CDT SAT APR 14 2012

.UPDATE 15/00Z AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
WARM FRONT WILL LIFT NORTH ACROSS CENTRAL IOWA TONIGHT AND IT WILL
BE THE FOCUS OF SEVERE THUNDERSTORMS.  TORNADOES ARE MOST LIKELY
EARLY ON NEAR THE WARM FRONT WHERE THE SEVERE WEATHER PARAMETERS ARE
MAXIMIZED.  AS STORMS LIFT NORTHEAST...THEY SHOULD REMAIN SEVERE DUE
TO VERY HIGH SHEAR VALUES.  HIGH POPS TONIGHT WITH SEVERE WORDING.
HAVE HAD REPORTS ABOUT HEAVY RAIN FROM THE STORMS OVER EASTERN
NEBRASKA. WOULD THINK AS THE DRY SLOT ARRIVES THIS EVENING DRYING
THE MID LEVELS WHICH SHOULD REDUCE PWAT AND GIVEN THE RELATIVE QUICK
SPEED OF THE CELLS...FLASH FLOODING SHOULD NOT BE A SIGNIFICANT
WIDESPREAD THREAT.

.LONG TERM /SUNDAY THROUGH SATURDAY/...
COMPLEX BEGINNING TO THE EXTENDED PERIOD WITH LINGERING
PRECIPITATION AND SEVERE POTENTIAL WITH LOW PRESSURE PUSHING
NORTHEAST. MODELS HAVE COME TO A DECENT AGREEMENT WITH THE TRACK
OF THE LOW AND THE TIMING...PUSHING LOW INTO NE/SD/MN/IA BORDER
REGION BY 18Z SUNDAY. MODELS ALSO CONTINUE TO DEEPEN LOW AS IT
PULLS NORTHEASTWARD. WILL SEE PRECIPITATION LINGERING AHEAD OF
FRONTAL BOUNDARY SUNDAY...BEFORE DRY SLOT ARRIVES. HOWEVER...HAVE
LEFT CHANCES FOR PRECIPITATION ACROSS CWA SUNDAY AFTERNOON WITH
POTENTIAL FOR PEAK HEATING TO DEVELOP THUNDERSTORMS. DECENT CAPE
AND GOOD SHEER VALUES COULD LEAD TO SOME SEVERE STORMS SUNDAY
AFTERNOON. HOWEVER...BEST CHANCES ARE TO THE NORTH AND EAST ACROSS
WISCONSIN AND NE IOWA.

ANOTHER MAJOR CONCERN FOR SUNDAY IS WITH SOUTH WINDS. WILL SEE
GOOD MIXING...NEARLY UP TO 750MB IF FULL MIXING IS REALIZED. WINDS
THROUGH THE MIXED LAYER ARE 50KTS-60KTS...AND COULD SEE MIXING
REALIZED AT SURFACE. ESPECIALLY WITH DRY SLOT AND LIKELY CLEARING
SKIES. IN ADDITION...LAPSE RATES WILL BE HIGH AND FAVORABLE FOR
STRONG WINDS. WILL LIKELY NEED TO SEE A WIND ADVISORY...POSSIBLY
A HIGH WIND WARNING FOR PORTIONS OF THE AREA SUNDAY AFTERNOON.
WITH CONVECTIVE CONCERNS THROUGH THE OVERNIGHT HOURS HAVE NOT
ISSUED WIND HEADLINES WITH THIS PACKAGE.

FOR MONDAY....MODELS CONTINUE TO PULL LOW NORTH...BUT HAVE SLOWED
TIMING AND DISAGREE ON HOW FAR NORTH LOW REACHES BY 06Z MONDAY.
HAVE LEFT CHANCES FOR PRECIPITATION ACROSS NORTHERN IOWA SUNDAY
NIGHT WITH POTENTIAL FOR SOME WRAP AROUND PRECIPITATION. HAVE
DECREASED CHANCES FOR MONDAY AS LOW CONTINUES TO PULL AWAY FROM
REGION. BEHIND LOW COLD TEMPERATURES WILL PUSH IN...WITH 850MB
TEMPS NEAR -2 DEGREES C FOR MONDAY AFTERNOON. HAVE CONTINUED COOL
TREND FOR MONDAY AND MONDAY NIGHT WITH COLD PUSH OF AIR. MAY NEED
FROST/FREEZE HEADLINES FOR OVERNIGHT MONDAY NIGHT ESPECIALLY IN
THE NORTH. HOWEVER...SOUTHERLY FLOW RETURNS QUICKLY WITH WARMING
TEMPERATURES THROUGH THE END OF THE WEEK.

ZONAL FLOW WILL DOMINATE THROUGH THE WEEK WITH A SHORTWAVE PUSHING
THROUGH MONDAY NIGHT. HAVE TAKEN OUT PRECIP CHANCES AS BEST
MOISTURE REMAINS FURTHER SOUTH ACROSS NORTHERN MO BUT COULD SEE
SOME LIGHT RAIN. NEXT BIG SYSTEM WILL COME TOWARDS MID WEEK AS
ANOTHER AREA OF LOW PRESSURE TRACKS ACROSS THE NORTHERN PLAINS.
CURRENT TRACK IS ACROSS DAKOTAS/NORTHERN MINNESOTA WITH
ASSOCIATED FRONTAL BOUNDARY PUSHING ACROSS IOWA WEDNESDAY. A BRIEF
BREAK IN PRECIP BEFORE YET ANOTHER LOW PRESSURE SYSTEM TRACKS
ACROSS SOUTHERN PLAINS AND BRINGS PRECIPITATION CHANCES FOR THE
REMAINDER OF THE PERIOD. STILL UNCERTAINTY IN MODELS...AND HAVE
LEFT MOSTLY CHANCE AND SLIGHT CHANCE WORDING FOR POPS THROUGH
EXTENDED.

&&

.AVIATION...15/00Z
NUMEROUS CONCERNS THIS PERIOD...INCLUDING ONGOING TORNADO AND HEAVY
RAIN/HAIL THREAT ACROSS THE SOUTH AS LARGE MCS WITH EMBEDDED
SUPERCELLS CROSSES SOUTHERN IOWA...MAINLY TIED TO ADVANCING WARM
FRONT. AS SYSTEM MOVES NORTH WITH FRONTAL BOUNDARY THIS EVENING...
MORE STORMS ARE LIKELY TO FORM ACROSS THE REGION IN THE WARM SECTOR
WITH POTENTIAL FOR ADDITIONAL SEVERE WEATHER THROUGH THE NIGHT.
ANOTHER LINE OF STORMS SHOULD BEGIN TO DEVELOP TOWARD 12Z AS
STRONGER UPPER LEVEL JET MOVES INTO THE REGION. AS THE DRY
LINE/FRONT PASS EAST OF THE REGION BY 18Z INTENSE JET WINDS WILL
BEGIN TO MIX TO THE SFC SETTING THE STAGE FOR HIGH IMPACT WINDS
GUSTING TO NEAR 50KTS ACROSS THE REGION. WITH POTENTIAL SEVERE
WEATHER TONIGHT...AIRPORT OPERATIONS CAN EXPECT TO SEE DELAYS AND
SIGNIFICANT INTERRUPTIONS AS STORMS PASS THROUGH THE AREA. ALSO...
WITH FORECAST WINDS EXPECTED ON SUNDAY...ADDITIONAL PROBLEMS WITH
HIGH WIND THREAT WILL BEGIN WEST BY 15Z AND CONTINUE TO ADVANCE
TOWARD I35 CORRIDOR BY 17-18Z AND EAST BY 19-20Z. ADDITIONAL DETAILS
WILL BE ADDED WITH 06Z PACKAGE AS EVENT UNFOLDS. /REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JOHNSON
LONG TERM...AWB
AVIATION...REV
Hazardous weather outlook, Apr 14, 3:18 PM CDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
318 PM CDT SAT APR 14 2012

IAZ033-044-045-057-058-070-071-081-082-092-093-152030-
SAC-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-TAYLOR-
RINGGOLD-
318 PM CDT SAT APR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER FOR TONIGHT. LARGE
HAIL...DAMAGING WINDS...TORNADOES...AND LOCALLY HEAVY RAINFALL
WILL ALL BE POSSIBLE WITH THE THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF NON-SEVERE THUNDERSTORMS LINGERING
INTO SUNDAY MORNING. THERE ARE ALSO CHANCES FOR THUNDERSTORMS
WEDNESDAY AND THURSDAY. AT THIS TIME THE POTENTIAL FOR SEVERE IS LOW.

STRONG AND GUSTY SOUTHWESTERLY WINDS ARE POSSIBLE SUNDAY INTO
SUNDAY NIGHT. WINDS SPEEDS AND GUSTS WILL APPROACH ADVISORY
CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON INTO
TONIGHT.

IAZ004>007-015>017-023>028-034>039-046>050-059>062-072>075-083>086-
094>097-152030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL-TAMA-
DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-CLARKE-
LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
318 PM CDT SAT APR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER FOR TONIGHT. LARGE
HAIL...DAMAGING WINDS...ISOLATED TORNADOES...AND LOCALLY HEAVY
RAINFALL WILL ALL BE POSSIBLE WITH THE THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES CONTINUE INTO SUNDAY...AND AGAIN WEDNESDAY
AND THURSDAY. AT THIS TIME THE SEVERE POTENTIAL IS LOW.

STRONG AND GUSTY SOUTHWESTERLY WINDS ARE POSSIBLE SUNDAY INTO
SUNDAY NIGHT. WINDS SPEEDS AND GUSTS WILL APPROACH ADVISORY
CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON INTO TONIGHT.

In the hours before

Local storm report, Apr 14, 8:22 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
822 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     4 S DALLAS CENTER       41.63N 93.98W
04/14/2012                   DALLAS             IA   AMATEUR RADIO

            12-13 TREE SNAPPED AT BASE.

&&

DEROY
Local storm report, Apr 14, 8:24 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
824 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FLASH FLOOD      5 NW ANKENY AIRPORT     41.74N 93.64W
04/14/2012                   POLK               IA   TRAINED SPOTTER

            STREET FLOODING...1 TO 2 FEET IN ANKENY NEAR HY VEE AND
            HIGH SCHOOL BY 1ST STREET.

&&

REV
Local storm report, Apr 14, 8:26 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
826 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             5 W CHARITON AIRPORT    41.03N 93.46W
04/14/2012  E1.75 INCH       LUCAS              IA   TRAINED SPOTTER

&&

REV
Local storm report, Apr 14, 8:32 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
832 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     NON-TSTM WND GST RINGSTED                43.30N 94.51W
04/14/2012  E55 MPH          EMMET              IA   TRAINED SPOTTER

&&

DEROY
Local storm report, Apr 14, 8:39 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
839 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     HAIL             2 E CHARITON AIRPORT    41.02N 93.32W
04/14/2012  E1.00 INCH       LUCAS              IA   TRAINED SPOTTER

            QUARTER SIZED HAIL ALONG WITH ESTIMATED 60 MPH WIND
            GUSTS.

&&

SNIVELY
Local storm report, Apr 14, 8:46 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
846 PM CDT SAT APR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             PELLA                   41.41N 92.92W
04/14/2012  E0.75 INCH       MARION             IA   TRAINED SPOTTER

            0.25 TO 0.75 INCH HAIL REPORTED ALONG WITH MINOR STREET
            FLOODING

&&

SNIVELY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 7:07 PM CDTFlash Flood WarningDMXAdair, Madison101 min
Apr 14, 7:11 PM CDTTornado WarningDMXMadison, Union19 min
Apr 14, 7:26 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Madison, Marion, Union, Warren49 min
Apr 14, 7:30 PM CDTFlash Flood WarningDMXAdair, Dallas, Guthrie, Madison, Polk, Warren3 hr
Apr 14, 7:32 PM CDTSevere Thunderstorm WarningDMXDallas, Jasper, Madison, Marion, Polk, Warren43 min
Apr 14, 7:37 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Jasper, Polk, Story38 min
Apr 14, 7:37 PM CDTTornado WarningDMXClarke, Madison, Warren23 min
Apr 14, 8:10 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Polk, Story50 min
Apr 14, 8:14 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Mahaska, Marion, Monroe, Warren46 min
Apr 14, 8:33 PM CDTSevere Thunderstorm WarningDMXPoweshiek, Tama57 min
Apr 14, 8:43 PM CDTFlash Flood WarningDMXMarshall, Tama84 min
Apr 14, 8:55 PM CDTFlash Flood WarningDMXClarke, Decatur, Lucas, Marion, Monroe, Ringgold and 2 more103 min
Apr 14, 9:21 PM CDTTornado WarningDMXMahaska24 min
Apr 14, 9:42 PM CDTSevere Thunderstorm WarningDMXWapello16 min
Apr 14, 10:25 PM CDTFlash Flood WatchDMXAdair, Adams, Audubon, Cass, Clarke, Dallas and 7 more7 hr
Apr 15, 4:15 AM CDTHigh Wind WarningDMXAdair, Adams, Audubon, Boone, Calhoun, Carroll and 19 more16 hr
Apr 15, 4:15 AM CDTWind AdvisoryDMXAppanoose, Black Hawk, Boone, Bremer, Butler, Calhoun and 29 more33 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.